Aa
Aa
A
A
A
Close
Avatar universal

Just looking for answers, feedback.

I have had low thyroid for over 25 years. My first 22 years I was prescribed Armour Thyroid and did quite well on it most recently taking 90mg. Armour is not covered by insurance so eventually my doctor recommended I switch to Levothyroxin 100 mcg. After taking it for 2 years I gradually noticed symptoms returning, loss of hair, no energy, extremely dry skin and moderate weight gain. My new doc ran a thyroid panel: TSH 2.17, T4 was 10.3, T3 uptake 31.9, T3 total 68 (low). So doc changed my prescription to 75 mcg Levo and 1/2 a 25 mcg T3 1x a day. Day 6 of new script I apparently had an allergic reaction with mild swelling of inside of my cheeks and lips. Poor doc was frustrated, and had me stop the T3 but wanted me to go back to Levo 100 mcg which wasn't working either. I have continued the 75 mcg Levo, stopped the T3, but still have the mild swelling. Now, to complicate things, about Aug. 2019 I began having muscle pain in all hip, butt and thigh muscles gradually limiting my movement. I also started experiencing pain in my shoulders and all upper arm muscles eventually becoming disabling. Doc was stumped. Thought the thyroid changes might help, didn't. He did take xrays of hips and shoulders. Perfect. An MRI of low spine showed nothing remarkable that could cause the pain, just minor age related issues. Unfortunately, I started taking Aleve for the first time ever to take the edge off my pain so I could function and after a few days I got moderate swelling in my lips causing them to become very chapped and cracked. I stopped taking Aleve and a short time later changed my thyroid script. My lips are still a mess plus the added swelling in my cheeks. HELP!!! I do have an appt with an Endo. doc but not till mid Feb. I read that some have a reaction to the coloring in the different strengths of Levo. Mine is now Lavender instead of white. How rare are reactions? By the way, I'm 77 years old.
2 Responses
Avatar universal
First I am surprised that you "did quite well" on only 90 mg of Armour.   Thyroid med is not directly additive to your prior levels.  When you start taking thyroid med, the TSH goes down in response, which then causes less stimulation of the thyroid gland and less output of thyroid hormone.  Only when TSH is essentially suppressed will further increases in dosage start to raise your thyroid levels.  

A grain of desiccated thyroid med like Armour  is equivalent to somewher between 68 and 88 mcg of T4 like Levo.  So the switch from 90 mg of Armour to 100 of the Levo was borderline the same, or less than an equivalent amount, depending on which conversion factor is used.  Then when you started having symptoms again,  it appears it was because your T3 was too low, because your body was not converting the T4 to t# adequately.  That is quite common when taking T4 med only.    

The doctor should have tested Free T4 and Free T3, not Total T4 and Total T3.   Most all of the Totals is bound to protein and biologically inactive.  Only the small portion free of protein is biologically active.  You should always insist on being tested for Free T4 and Free T3 in the future.  Also make sure the lab attendant drawing blood for thyroid tests knows it is Free T4 and Free T3.   Otherwise you might  be surprised when your tests are for Total t4 and Total T3.   Since hypo patients are so frequently deficient in Vitamin D, B12 and ferritin you should also get those tested and then supplement as needed to optimize.   D should be at least 50, B12 in the upper part of its range, and ferritin should be at least 100.  Another thing that is very important to remember is that you need to delay your morning dose of thyroid med until after the blood draw, in order to avoid false high results that might affect a doctor's decision about dose increases.  

In spite of all this discussion about test results, by far the most important indicator of thyroid status is signs/symptoms that are typical of hypothyroidism.    So before further discussion that you need to know, please tell us about all the symptoms you are having currently.

2 Comments
I actually started taking Armour at 15 mg, then very gradually over the years worked up to 90 mg.

The symptoms I know are thyroid related are the weight gain (I understand the Levo. can cause that too), extremely dry skin, tired all the time and I lose lots of hair. Like I said, this Fall I started having increasing pain in all muscles from waist to knees, and extreme pain in all upper arm muscles up into my shoulders, sometimes into my chest, neck and back. These symptoms started before my yearly physical and when my TSH had gone up so much, from 1.12 to 3.02, my doctor ran the additional tests and changed my prescription. These symptoms could be connected or all totally separate issues. Until I get the thyroid under control I won't know. My family doc admits he isn't an expert when it comes to the thyroid and referred me to the Endo once his solution didn't work but that is 3 weeks away.

Another thing I discovered in researching all this is that a thyroid test can be skewed if you are taking Biotin supplements and I was. So went off for 2 weeks and retested. Thus the increase in TSH above.

So, my T4 was high and my T3 low so apparently my body isn't converting it. Thus the addition of the T3 but then I had the allergic reaction to it, or SOMETHING. I still don't know if it was the T3 or the color in the the new 75 mcg Levo, or something totally unrelated. Nothing else has changed except for regular doses of Ibuprophen to minimize the horrible pains.

I can get the free T3 and free T4 tested on my own at the lab. The Endo will probably want that anyway. My D and B12 tested normal but don't think I've ever been tested for ferritin. In fact, all labs were normal and I don't normally have allergies but sure reacted to the Aleve. My swollen cheeks and lips really burn when I brush my teeth. LOL
I guess I should also mention that for the heck of it i checked my morning temperature for a few days and surprised it was  95.4, 95.6, 96.2 and 95.5.
Avatar universal
Just to clarify, what symptoms did you have when you were on the 90 mg of Armour?   You said your Vitamin D and B12 were "normal".  What were the actual results?   The reason I ask is that the ranges are so broad, that just being anywhere within range does not mean optimal.    If you have blood test results from the time when you were on 90 mg of Armour, please post those also, along with ranges.
1 Comments
I will dig through my mountain of med records and see if I have that info.  Thank You!
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
The first signs of HIV may feel like the flu, with aches and a fever.
Frequency of HIV testing depends on your risk.
Post-exposure prophylaxis (PEP) may help prevent HIV infection.
Millions of people are diagnosed with STDs in the U.S. each year.